Tennessee, 2022Drought in Tennessee, July 5 to 31, 2022
July 5 to 31, 2022 · NWS MEG · 3 events in 3 counties and zones
Abnormally dry conditions during the middle part of the summer led to severe (D2) drought conditions over portions of Tennesee during the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry conditions during the middle part of the summer led to severe (D2) drought conditions over portions of Tennesee during the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall. The drought created stress on crops|including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 5:14 AM CST, 46 minutes earlier.
Area forecast discussion, Jul 5, 5:14 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
614 AM CDT Tue Jul 5 2022
.UPDATE...
See the 12z aviation discussion.
&&
.PREV DISCUSSION... /issued 247 AM CDT Tue Jul 5 2022/
DISCUSSION...
Skies are mostly clear across the Mid-South early this morning
with temperatures ranging from the mid 70s to mid 80s. The main
weather feature continue to be an upper level ridge which covers
much of the southeast U.S.
The ridge will continue to hold over the region for the next few
days. The result will be for a continuation of hot weather for the
region. As has been the case for the past couple of days, there
will be some scattered thunderstorms that will develop mainly
during the afternoon hours and primarily over eastern sections of
the Mid-South. Temperatures will remain above normal for early
July with highs today in the mid 90s to around 100 degrees. Heat
index value will once again be in the 105-109 degree range so the
Heat Advisory will continue for the entire region. There is a
possibility of some locations having a heat index reading of 110
degrees but the confidence of this happening is low.
Tonight will remain quite warm as well with lows Wednesday morning
in the mid to upper 70s. Wednesday will be very similar to today
with scattered thunderstorms possible for eastern sections of the
region during the afternoon. Temperatures will remain on the hot
side with highs between 95 and 100 degrees. Most locations will
see heat index values in the 105 to 109 degree range with a few
locations possibly exceeding 110 degrees. This weather pattern
will continue into Thursday.
By Friday, a weak frontal boundary will begin to drop south
toward northern sections of the Mid-South. As the front gets
closer, there could be a better chance of thunderstorms over
northern sections of the region. By Saturday, the front will be
close to the Kentucky/Tennessee border so there should be a
chance of thunderstorms across the entire region. Temperatures
will be a little cooler especially over northern sections of the
Mid-South.
This frontal boundary will remain over the region on Sunday so
there will still be a chance of thunderstorms with temperatures
returning back to more seasonal levels. As this front remains over
or close to the Mid-South on Monday, a few thunderstorms will be
possible as temperatures remain near normal.
ARS
&&
.AVIATION...
/12z TAFs/
Generally VFR conditions will prevail through the TAF period.
Expect southwest winds 5-8 kts becoming light overnight. We'll see
another diurnal Cu field between 4-6 kft AGL this afternoon.
Isolated TSRA is possible this morning across West TN and
elsewhere east of the MS River this afternoon. Coverage will
likely be more limited than yesterday so confidence is low that
terminals will be affected. No thunder was included, but VCSH was
added to MKL.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 9 PM CDT Thursday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Heat Advisory until 9 PM CDT Thursday for Dunklin-Pemiscot.
MS...Heat Advisory until 9 PM CDT Thursday for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory from noon today to 9 PM CDT Thursday for Alcorn-
Benton MS-Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-
Monroe-Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Heat Advisory until 9 PM CDT Thursday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 5, 2:17 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
317 AM CDT Tue Jul 5 2022
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
317 AM CDT Tue Jul 5 2022
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Heat indices will reach or exceed 105 degrees over much of the
Mid-South.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Afternoon heat indices will prevail above 105 degrees across the
Midsouth through Friday. Some locations along and west of the
Mississippi River, including the Memphis metro area, will likely
experience dangerous heat indices of 110 to 114 degrees during
the mid to late portions of this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Chester
- When
- July 5, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Chester forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.422, -88.613 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed during the month of July.
Drought, Hardin
- When
- July 5, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.199, -88.184 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed during the month of July.
Drought, McNairy
- When
- July 5, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- McNairy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.175, -88.564 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed during the month of July.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Damaging Winds in Iowa, July 5, 2022$346,000 · 78 kt wind · 8 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flood in Iowa, July 5, 2022$185,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 5, 2022$112,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048013, 1048014, 1048015.